Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 336, NWS Wichita, KS

June 19, 2008Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 19, 2008, 1:59 PM CDT for Marion County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 2008, 1:59 PM CDT (18:59 UTC)
Expired
Jun 19, 2008, 2:44 PM CDT
In force
45 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

County Marion County, KS

The radar

The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
595 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 1:04 PM CDT, 55 minutes earlier.

Area forecast discussion, Jun 19, 1:04 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
104 PM CDT THU JUN 19 2008

.AVIATION...
18Z TAFS...ICT/SLN/HUT/CNU/RSL...THUNDERSTORMS ARE EXPECTED TO
MOVE SOUTHEAST ACROSS THE FORECAST AREA THIS AFTERNOON AND
EVENING...AS AN UPPER LEVEL DISTURBANCE MOVES EAST/SOUTHEAST
ACROSS THE CENTRAL PLAINS. STRONG TO SEVERE STORMS WILL BE
POSSIBLE...WITH DAMAGING WINDS...LARGE HAIL AND TORRENTIAL
RAINFALL. THINKING MAJORITY OF ACTIVITY WILL SHIFT SOUTHEAST OF
THE AREA BY MID/LATE EVENING...WITH VFR CONDITIONS LIKELY
PREVAILING THEREAFTER. ALTHOUGH A FEW LOW CLOUDS COULD DEVELOP
LATER TONIGHT DUE TO DIURNAL COOLING AND MOIST LOW-LEVELS.
PREDICTABILITY TOO LOW AT THIS TIME TO INCLUDE IN THE TAFS.

KLEINSASSER

&&

.PREV DISCUSSION... /ISSUED 1042 AM CDT THU JUN 19 2008/

UPDATE...
BIGGEST UPDATE TO THE FORECAST WAS TO DOWNGRADE THE SEVERE THREAT
LEVEL A TAD IN THE HAZARDOUS WEATHER OUTLOOK FOR THIS
AFTERNOON/EVENING.

DISTURBANCE CURRENTLY PROGRESSING ACROSS WYOMING/COLORADO IS
EVIDENT IN POTENTIAL VORTICITY ANALYSIS AND WATER VAPOR IMAGERY.
INCREASED ASCENT AHEAD OF THIS FEATURE ALONG WITH 850-700MB
WARM/MOIST ADVECTION HAS RESULTED IN THUNDERSTORM ACTIVITY
INCREASING OVER THE HIGH PLAINS OF WESTERN NEBRASKA AND WESTERN
KANSAS. ANTICIPATE THIS ACTIVITY TO CONTINUE DIVING SOUTHEAST
THROUGH THE MORNING AND AFTERNOON HOURS...AND EVENTUALLY AFFECT
CENTRAL AND SOUTHERN KANSAS BY MID TO LATE AFTERNOON...THROUGH THE
EVENING HOURS. STRONG INSTABILITY AND FAVORABLE DEEP LAYER SHEAR
AHEAD OF THIS DISTURBANCE WILL PROMOTE STRONG TO SEVERE STORMS.
HOWEVER...SFC-700MB FLOW IS EXPECTED TO REMAIN RELATIVELY
WEAK...SO THE POTENTIAL FOR A LONG-LIVED SQUALL LINE WITH
WIDESPREAD DAMAGING WINDS SEEMS LOW...AS THE SYSTEM-GENERATED COLD
POOL WILL LIKELY OVER-POWER THE LOW-LEVEL SHEAR...RESULTING IN A
MORE TILTED SQUALL LINE STRUCTURE. HOWEVER...SCATTERED DAMAGING
WING GUSTS WILL STILL BE POSSIBLE...ALONG WITH QUARTER TO
HALF-DOLLAR SIZE HAIL. OF GREATEST CONCERN MAY BE FLOODING
CONCERNS...WITH SOME AREA STREAMS AND RIVERS ALREADY RUNNING HIGH.
BUT SINCE MOST OF THE THUNDERSTORM ACTIVITY IS EXPECTED TO BE
FORWARD PROPAGATING AND THUS RELATIVELY FAST MOVING...WIDESPREAD
VERY HEAVY RAINFALL AMOUNTS ARE NOT ANTICIPATED...AND ANY FLOODING
CONCERNS SHOULD REMAIN LOCALIZED FOR THE MOST PART.

KLEINSASSER

PREV DISCUSSION... /ISSUED 653 AM CDT THU JUN 19 2008/

AVIATION...12Z TAF ISSUANCE
LATEST RADAR LOOP WAS SHOWING A SHOWER STARTING TO MOVE INTO ROOKS
AND ELLIS COUNTIES. THIS SHOWER MAY BE ABLE TO REACH RUSSELL BY
13Z OR SO, BUT WE ARE NOT EXPECTING MUCH FROM THE SHOWER. LATEST
WATER VAPOR LOOP WAS SHOWING A FAIRLY STRONG WAVE MOVING THROUGH
WYOMING AND NORTHERN COLORADO WHERE SOME THUNDERSTORMS WERE BEGINNING
TO FIRE. THIS WAVE WILL CONTINUE TO PROGRESS ITS WAY EAST THIS
MORNING AND MAY HELP TRIGGER A COMPLEX OF THUNDERSTORMS EITHER IN
SOUTHERN NEBRASKA OR NORTHERN KANSAS THIS AFTERNOON. IF THIS
COMPLEX OF THUNDERSTORMS CAN GET GOING...IT MAY BE ABLE TO
ESTABLISH A FAIRLY STRONG COLD POOL AND PUSH THROUGH ALL OF THE
TAF SITES LATE THIS AFTERNOON WITH THE POTENTIAL FOR GUSTY WINDS.
TIMING AND PLACEMENT OF THIS COMPLEX IS STILL A TOUGH CALL AT THIS
POINT. AFTER THIS COMPLEX OF THUNDERSTORMS EXITS THE AREA...WE
COULD EVEN SEE A WAKE LOW WITH GUSTY SOUTHEAST WINDS. WE ONLY PLAN
TO MENTION VCTS IN THE TAFS AT THIS POINT. AFTER MIDNIGHT THERE
IS SOME POTENTIAL FOR LOW CEILINGS AT OR BELOW 1KFT DUE TO GOOD
RADIATIONAL COOLING.

COX

PREV DISCUSSION... /ISSUED 320 AM CDT THU JUN 19 2008/

DISCUSSION...
MAIN FORECAST CONCERNS WILL DEAL WITH THUNDERSTORM CHANCES FOR
THE NEXT 24-36HRS AND POSSIBLE SEVERE WEATHER TODAY.

TDY-TONIGHT
CURRENT SATELLITE WATER VAPOR IMAGERY HIGHLIGHTS A SHORT WAVE OVER
WYOMING WHICH WILL TRANSLATE EAST THEN SOUTHEAST INTO THE CENTRAL
PLAINS LATER TODAY. LATEST 850MB PROFILER ANALYSIS SHOWS LOW LEVEL
JET AXIS ACROSS WESTERN KANSAS EARLY THIS MORNING PROVIDING MOISTURE
TRANSPORT INTO THE COMPLEX OF THUNDERSTORMS OVER NEBRASKA. THIS
COMPLEX OF STORMS WILL MOVE SOUTHEAST THIS MORNING AND FEED OFF OF
THE VEERING LOW-LEVEL JET. MEANWHILE...LATEST RUC MODEL SHOWS
INCREASING ISENTROPIC LIFT ALONG THE 310K THETA SURFACE OVER CENTRAL
KANSAS...WHICH COULD RESULT IN ELEVATED CONVECTION FORMING ALONG
THAT THETA GRADIENT THIS MORNING. OTHERWISE...WE SHOULD SEE DECENT
COVERAGE OF STORMS DEVELOPING LATER TODAY AS THE SHORT WAVE MOVES
CLOSER TO THE REGION. HOWEVER IF A STRONG OUTFLOW BOUNDARY DEVELOPS
THIS MORNING...THAT BOUNDARY WOULD BECOME THE MAIN FOCUS AREA FOR
STORM RE-DEVELOPMENT. PROGGED SHEAR/INSTABILITY COMBO FAVORS SOME
SEVERE STORMS LATER THIS AFTERNOON/EVENING. THINGS BECOME MORE
TRICKY COME TONIGHT HINGING ON WHERE STORMS FIRE THIS
AFTERNOON/EVENING. STILL EXPECT ANOTHER MCS TO MATERIALIZE AND SLIDE
SOUTHWARD ACROSS THE REGION.

FRI-SAT
COULD SEE SOME LINGERING PRECIP OVER SOUTHERN KANSAS EARLY FRIDAY
MORNING WITH MCS ACTIVITY WORKING ITS WAY SOUTHWARD.
OTHERWISE...LOOKS LIKE WE SHOULD FINALLY WITNESS A DRY PERIOD FROM
FRIDAY AFTERNOON INTO SATURDAY. WINDS WILL BE LIGHT FOR BOTH FRIDAY
AND SATURDAY SETTING UP A COUPLE 5-STAR DAYS FOR KANSAS. GFS MODEL
TRIES TO GENERATE ANOTHER MCS FOR LATE SATURDAY NIGHT DROPPING IT
SOUTHWARD ACROSS THE CENTRAL PLAINS...HOWEVER CONFIDENCE FOR TIMING
AND PLACEMENT IS LOW AT THIS JUNCTURE AND WILL NOT MAKE ANY CHANGES
TO SATURDAY NIGHT PERIOD.

EXTENDED: SUN-WED
NO CHANGES MADE TO THIS PERIOD AS UPPER LEVEL PATTERN TRANSITIONS
FROM A NORTHWEST FLOW REGIME TO MORE OF A WESTERLY FLOW REGIME...AS
GREAT LAKES UPPER TROUGH FINALLY SHIFTS EASTWARD. CONFIDENCE IS HIGH
THAT WE WILL SEE TEMPERATURES HEATING UP ACROSS KANSAS FOR NEXT WEEK.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    84  63  84  63 /  50  60  20  10
HUTCHINSON      84  62  84  62 /  50  60  20  10
NEWTON          83  62  84  61 /  50  60  20  10
ELDORADO        84  62  83  62 /  40  60  20  10
WINFIELD-KWLD   83  63  83  64 /  50  60  20  10
RUSSELL         83  60  85  61 /  50  50  10  10
GREAT BEND      83  60  85  61 /  50  50  20  10
SALINA          83  62  84  61 /  50  50  10  10
MCPHERSON       83  61  84  61 /  50  60  20  10
COFFEYVILLE     83  63  80  62 /  40  40  20  10
CHANUTE         83  62  80  62 /  20  40  20  10
IOLA            82  63  80  61 /  20  40  20  10
PARSONS-KPPF    83  62  80  62 /  30  40  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 19, 10:22 AM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1022 AM CDT THU JUN 19 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-201530-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1022 AM CDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS COULD AFFECT PORTIONS OF CENTRAL AND
SOUTH-CENTRAL KANSAS THROUGH THE EARLY TO MID AFTERNOON
HOURS...BUT THE BULK OF THE THUNDERSTORM ACTIVITY IS EXPECTED TO
OCCUR FOR THIS AFTERNOON INTO TONIGHT...AS AN UPPER LEVEL
DISTURBANCE MOVES INTO THE REGION AND ENCOUNTERS AN UNSTABLE
AIRMASS ACROSS CENTRAL AND SOUTHERN KANSAS. STRONG TO SEVERE
THUNDERSTORMS ARE EXPECTED TO MOVE SOUTHEAST OUT OF WESTERN KANSAS
AND WESTERN NEBRASKA THIS AFTERNOON...AND LIKELY CONGEAL INTO A
THUNDERSTORM COMPLEX OR TWO AS THEY APPROACH CENTRAL AND SOUTHERN
KANSAS LATE THIS AFTERNOON THROUGH THIS EVENING. THE POTENTIAL
EXISTS FOR UP TO HALF DOLLAR SIZE HAIL AND DAMAGING WINDS OF 60 TO
70 MPH. ADDITIONALLY...HEAVY RAINFALL AND LOCALIZED FLOODING WILL
BE A POSSIBILITY AROUND AREA STREAMS AND RIVERS...AS WELL AS LOW
LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW STRONG THUNDERSTORMS COULD LINGER OVER SOUTHERN KANSAS EARLY
FRIDAY MORNING...WITH SMALL HAIL AND GUSTY WINDS POSSIBLE.

SLIGHT THUNDERSTORM CHANCES WILL BE POSSIBLE FOR AREAS WEST OF
INTERSTATE 135 FOR SATURDAY NIGHT AND SUNDAY NIGHT. SEVERE WEATHER
CHANCES ARE UNCERTAIN AT THIS TIME...SO PLEASE WATCH FOR LATER
UPDATES FOR THIS UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS MUCH OF THE REGION THIS
AFTERNOON THROUGH THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CDJ/ADK

In the hours before

Special weather statement, Jun 19, 1:32 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
132 PM CDT THU JUN 19 2008

KSZ052-191915-
MARION-
132 PM CDT THU JUN 19 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MARION COUNTY...

AT 130 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HILLSBORO...OR 13 MILES WEST OF MARION...
AND MOVING EAST AT 10 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Jun 19, 1:38 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
138 PM CDT THU JUN 19 2008

KSZ091-191930-
HARPER-
138 PM CDT THU JUN 19 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER COUNTY...

AT 135 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ACROSS HARPER COUNTY...MOVING EAST TO SOUTHEAST
AT 7 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THESE
STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Jun 19, 1:46 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
146 PM CDT THU JUN 19 2008

KSZ052-191915-
MARION-
146 PM CDT THU JUN 19 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MARION COUNTY...

AT 145 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HILLSBORO...OR 11 MILES WEST OF MARION...
AND MOVING NORTHEAST AT 14 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 3:24 PM CDTSevere Thunderstorm WarningICTButler66 min
Jun 19, 3:43 PM CDTSevere Thunderstorm WarningICTButler49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.